Ziagen FDA Alerts
The FDA Alert(s) below may be specifically about Ziagen or relate to a group or class of drugs which include Ziagen (abacavir).
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for abacavir
Abacavir - Ongoing Safety Review: Possible Increased Risk of Heart Attack
Mar 1, 2011
Audience: Infectious Disease
including Ziagen, Trizivir, and Epzicom
ISSUE: FDA updated the public about an ongoing safety review of abacavir and a possible increased risk of heart attack. There has been conflicting information on the potential increased risk of heart attack with abacavir treatment. An increased risk of heart attack (myocardial infarction or MI) has been seen in several observational studies and one randomized controlled trial (RCT) with abacavir. However, an increased risk of heart attack has not been seen in other RCTs and the safety database maintained by the drug manufacturer.
FDA conducted a meta-analysis of 26 randomized clinical trials that evaluated abacavir. This meta-analysis did not show an increased risk of MI associated with the use of abacavir. FDA will continue to communicate any new safety information to the public as it becomes available.
BACKGROUND: Abacavir is an antiviral medication used in combination with other antiretroviral drugs for the treatment of HIV-1 infection.
RECOMMENDATION: Healthcare professionals should continue to prescribe abacavir according to the professional label. Patients should not stop taking their abacavir without first talking to their healthcare professional.
Healthcare professionals and patients are encouraged to report adverse events, side effects, or product quality problems related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.accessdata.fda.gov/scripts/medwatch/index.cfm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[03/01/2011 - Drug Safety Communication - FDA]
Abacavir (marketed as Ziagen) and Abacavir-containing Medications
Jul 24, 2008
Audience: Infectious disease and medical genetics healthcare professionals[Posted 07/24/2008] FDA informed healthcare professionals that serious and sometimes fatal hypersensitivity reactions (HSR) caused by abacavir therapy are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*5701. FDA reviewed data from two studies that support a recommendation for pre-therapy screening for the presence of the HLA-B*5701 allele and the selection of alternative therapy in positive subjects. Genetic tests for HLA-B*5701 are available and all patients should be screened for the HLA-B*5701 allele before starting or restarting treatment with abacavir or abacavir-containing medications. Development of clinically suspected abacavir HSR requires immediate and permanent discontinuation of abacavir therapy in all patients, including patients negative for HLA-B*5701.
[July 24, 2008 - Information for Healthcare Professionals - FDA]
Ziagen (abacavir) and Videx (didanosine)
Mar 27, 2008
Audience: Infectious disease specialists, other healthcare professionals, patients[Posted 03/27/2008] The FDA issued an Early Communication about recent findings of The Data Collection on Adverse Events of Anti-HIV Drugs Study. Data analyses from this study indicate a higher risk of heart attack in patients infected with HIV-1 who were taking Ziagen (abacavir) or Videx (didanosine) as part of their drug therapy. The study is a large observational study of 33,347 HIV-1 infected patients living in North America, Europe and Australia. Patients in this study are being followed to evaluate the short and long term adverse effects of treatment with anti-HIV drugs. FDA continues to evaluate the overall risks and benefits of abacavir and didanosine. This evaluation may result in the need to revise labeling for the products. Until the FDA’s review is complete, health care professionals should evaluate the potential risks and benefits of each HIV-1 antiretroviral drug their patients are taking.
This early communication is in keeping with FDA’s commitment to inform the public about its ongoing safety reviews of drugs. As soon as this review is complete, FDA will communicate the conclusions and recommendations to the public.
Ziagen (abacavir sulfate) Tablets
Apr 10, 2007
Audience: Pharmacists, other healthcare professionals[Posted 04/10/2007] GlaxoSmithKline and FDA informed healthcare professionals of an apparent third-party tampering that resulted in the misbranding of Ziagen as Combivir and employed counterfeit labels for Combivir Tablets. Both medications are used as part of combination regimens to treat HIV+ infection. Two 60-count misbranded bottles of Combivir Tablets contained 300 mg tablets of Ziagen. The counterfeit labels identified are Lot No. 6ZP9760 with expiration dates of April 2010 and April 2009. The incident appears to be isolated and limited in scope to one pharmacy in California. Pharmacists should immediately examine the contents of each bottle of Combivir in their pharmacy to confirm that the bottles contain the correct medication. The Dear Pharmacy Professional Letter contains photos of actual Combivir and Ziagen Tablets. If a bottle contains anything other than Combivir Tablets, pharmacists should notify the manufacturer.
[March 29 2007 - Letter - GlaxoSmithKline]
Jul 31, 2003
Audience: Infectious Disease and other healthcare professionalsGlaxoSmithKline (GSK) notified healthcare professionals of a high rate of early virologic non-response observed in a GSK-sponsored clinical study of therapy-naive adults with HIV infection receiving once-daily three-drug combination therapy with lamivudine (Epivir, GSK), abacavir (Ziagen, GSK) and tenofovir (Viread, TDF, Gilead Sciences). Based on these results: Abacavir and lamivudine in combination with tenofovir should not be used as a triple antiretroviral therapy when considering a new treatment regimen for naive or pre-treated patients.
[July, 2003 Letter - GlaxoSmithKline] PDF Format